Alert archive / Massachusetts / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Boston/Norton, MA

April 7, 20235 counties in Rhode Island; 10 counties in Massachusetts; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this red flag warning at Apr 7, 2023, 3:12 AM EDT for 5 counties in Rhode Island; 10 counties in Massachusetts; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Apr 7, 2023, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2023, 3:12 AM EDT (07:12 UTC)
In effect from
Apr 7, 2023, 12:00 PM EDT
Expired
Apr 7, 2023, 7:52 PM EDT
In force
8 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Bristol County, MA, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 43 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2023-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2023-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WWUS81 KBOX 070712
RFWBOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boston/Norton MA
312 AM EDT Fri Apr 7 2023


MAZ022>024-RIZ008-070815-
/O.CAN.KBOX.FW.A.0001.230407T1400Z-230407T2200Z/
Barnstable MA-Dukes MA-Nantucket MA-Block Island RI-
312 AM EDT Fri Apr 7 2023

...FIRE WEATHER WATCH IS CANCELLED FOR CAPE COD AND THE ISLANDS...

The National Weather Service in Boston/Norton has cancelled the 
Fire Weather Watch.

Substantial rainfall received last night and over the last 3 days
over The Cape and Islands will limit fire weather potential this
afternoon. Therefore the Fire Weather Watch will be replaced by a
specail weather statement for Cape Cod and The Islands.

$$

CTZ002>004-MAZ002>021-026-RIZ001>007-072015-
/O.UPG.KBOX.FW.A.0001.230407T1400Z-230407T2200Z/
/O.NEW.KBOX.FW.W.0001.230407T1600Z-230408T0000Z/
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
312 AM EDT Fri Apr 7 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

The National Weather Service in Boston/Norton has issued a Red
Flag Warning for the areas listed below, which is in effect from 
noon today to 8 PM EDT this evening. The Fire Weather Watch is no 
longer in effect.

* AFFECTED AREA...All of Southern New England except The Cape and
  Islands

* TIMING...Friday from noon through 8 pm.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 23 percent.

* TEMPERATURES...In the upper 40s.

* LIGHTNING...None.

* IMPACTS...Dry weather and gusty winds will result in 
  potentially critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, .or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$


For more information from the National Weather Service visit
http://weather.gov/box
For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
3 follow-up statements
809 
WWUS81 KBOX 071349
RFWBOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boston/Norton MA
949 AM EDT Fri Apr 7 2023

CTZ002>004-MAZ002>021-026-RIZ001>007-080000-
/O.CON.KBOX.FW.W.0001.230407T1600Z-230408T0000Z/
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
949 AM EDT Fri Apr 7 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* AFFECTED AREA...All of southern New England except for Cape Cod
  and the Islands.

* TIMING...Friday from noon through 8 pm.

* WINDS...Northwest 15 to 20 mph with gusts up to 35-40 mph.

* RELATIVE HUMIDITY...As low as 20-25 percent.

* TEMPERATURES...In the lower 50s.

* LIGHTNING...None.

* IMPACTS...Dry weather and gusty winds will result in 
  potentially critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, .or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$


For more information from the National Weather Service visit
http://weather.gov/box
For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
138 
WWUS81 KBOX 071853
RFWBOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boston/Norton MA
253 PM EDT Fri Apr 7 2023

CTZ002>004-MAZ002>021-026-RIZ001>007-080000-
/O.CON.KBOX.FW.W.0001.000000T0000Z-230408T0000Z/
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
253 PM EDT Fri Apr 7 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* AFFECTED AREA...All of southern New England except for Cape Cod
  and the Islands.

* TIMING...Friday from noon through 8 pm.

* WINDS...Northwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20-25 percent.

* TEMPERATURES...Around 50.

* LIGHTNING...None.

* IMPACTS...Dry weather and gusty winds will result in 
  potentially critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, .or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$


For more information from the National Weather Service visit
http://weather.gov/box
For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
511 
WWUS81 KBOX 072352
RFWBOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boston/Norton MA
752 PM EDT Fri Apr 7 2023

CTZ002>004-MAZ002>021-026-RIZ001>007-080100-
/O.CAN.KBOX.FW.W.0001.000000T0000Z-230408T0000Z/
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
752 PM EDT Fri Apr 7 2023

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Boston/Norton has cancelled the
Red Flag Warning.

Recovery in relative humidities is expected tonight as
temperatures cool and west-northwest wind gusts ease. 

$$


For more information from the National Weather Service visit
http://weather.gov/box
For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this red flag warning went out at Apr 7, 1:40 AM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 7, 1:40 AM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
140 AM EDT Fri Apr 7 2023

.SYNOPSIS...
A cold front crosses the region this evening bringing dry &
blustery weather Friday. Then a prolonged stretch of tranquil
and dry weather, from Friday right through early next week.
Temperatures trend cooler than normal Friday night through the
weekend. A warming trend then develops early next week, with the
potential for unseasonably warm weather for the middle and end of
the week.

&&

.NEAR TERM /THROUGH TODAY/...
1 AM update...

Forecast remains on track at this our and no changes are needed.
See previous discussion for more details.

Previous Discussion

750 PM update...

Cold front approaching I-95 corridor and will move off the coast
later this evening. A brief period of gusty NW winds will
accompany the front. Otherwise, area of mostly post-frontal
showers moving across northern MA early this evening. Later this
evening as the front moves off the south coast, an area of
deeper moisture and lift will impact areas near the south coast
assocd with an ana-frontal type wave, with a more concentrated
area of showers along the south coast and especially
Cape/Islands. However...this area of more organized showers will
probably not last more than 2-4 hours in most of these
locations. Low temps by daybreak will mainly be in the 40s.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SATURDAY/...
Highlights...

* Dry & Blustery Fri with highs mainly in the middle-upper 50s
* Dry but chilly Fri night with lows in the upper 20s/lower 30s

Details...

Friday...

Dry but blustery weather follows Friday behind this evening/s
cold front. Despite cold advection aloft...the mild start
coupled with a mixture of clouds and the strong April sunshine
temps will respond nicely. 850T do fall to between -4C and -8C
but not until late afternoon. Therefore...thinking highs will
reach the middle to upper 50s in many locations and perhaps
even flirt with 60 across parts of RI/SE MA. In the higher
terrain...high temps should be held in the lower 50s and will
not break 50 along the east slopes of the Berks. Bufkit
soundings show very good mixing with a modest NW low level jet.
Thinking we will see northwest wind gusts of 25 to 35 mph with a
few gusts up to 40 mph. This will make it feel a bit cooler
than the actual high temps.

Friday night...

Dry but chilly weather follows Friday night. Gusty winds will
diminish as 1035+ mb high pressure system centered across the
northern Great Lakes/eastern Canada begins to nose eastward.
While surface winds will likely not completely decouple in most
locations...but 850T still drop to between -7C and -9C. This
should still allow overnight low temps to drop mainly into the
upper 20s and the lower 30s in most locales.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights:

* Prolonged stretch of dry weather through the end of next week

* Slightly below normal temps this weekend with cold nighttime lows

* Pronounced warming trend next week with potential for unseasonable
  warmth toward the middle and end of the week

Sensible weather...

An extended period of dry weather is anticipated for the weekend
through much of the upcoming week with mostly sunny days and mostly
clear nights. Large sprawling high pres from the Gt Lakes builds
into New Eng this weekend, then shifts south of New Eng next week.
Very dry conditions this weekend into Mon with very low PWATs, then
multiple weak shortwaves in NW flow may bring some increased cloud
cover at times Tue/Wed as PWATs increase a bit, but overall partly
to mostly sunny skies expected. Anomalous upper ridge builds over
the Gt Lakes around Wed/Thu timeframe with rather dry NW flow over
New Eng. The main concern for the weekend into next week will be
elevated fire weather conditions due to very low daytime RH values.
However, winds are not expected to be particularly strong which
should help to mitigate the risk somewhat.

Temperatures...

Core of coldest air aloft will be over New Eng this weekend with
below normal temps. Coolest day Sat with some moderation Sunday but
overall highs upper 40s to mid 50s. Chilly night Sat night with high
pres building overhead leading to lows in the 20s across much of the
region with some risk for upper teens in NW MA.

Then a pronounced warmup next week as the high shifts south of New
Eng with warming temps aloft. Warming trend expected each day with
the potential for unseasonable warmth Wed and especially Thu as 925
mb temps increase to 17-19C. Temps away from the coast could reach
70 by Tue, into the 70s Wed with potential for 80+ Thu. However,
with the ridge axis to the west and NW flow aloft over New Eng will
have to watch for the possibility of a backdoor front which could
mess up the warmer temps Wed and Thu, especially in eastern New Eng.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

06Z TAF Update...

Friday...High Confidence.

VFR. NW sustained winds between 10 and 20 knots with gusts of
25-30 knots but a few 35 knot gusts possible across the high
terrain.

Friday night...High Confidence.

VFR. NW winds diminishing to between 5 and 15 knots.

Saturday...High Confidence

VFR. Northwest winds around 10 knots.

KBOS Terminal...High Confidence in TAF.

KBDL Terminal...High Confidence in TAF.

Outlook /Saturday Night through Tuesday/...

Saturday: VFR. Breezy.

Saturday Night through Monday: VFR.

Monday Night through Tuesday: VFR. Breezy.

&&

.MARINE...
Tonight through Friday night...High Confidence.

We maintained marginal small craft criteria for our southern
outer-waters tonight...but the main concern is for a period of
NW wind gusts of 20 to 30 knots Friday into Friday night behind
this evening/s cold front. We have hoisted a small craft
advisory for our waters Friday into Friday night for much of
this region.

Outlook /Saturday Night through Tuesday/...

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.

Saturday Night through Tuesday: Winds less than 25 kt.

&&

.FIRE WEATHER...
* Fire Weather Watch Friday

In collaboration with our Fire Weather State partners...we have
gone ahead and issued a Fire Weather Watch for our entire region
on Friday. A dry northwest flow of air behind this evening/s
cold front will result in minimum afternoon Friday RH values
between 20 and 30 percent. While a few showers are possible this
evening and perhaps a more organized area of showers near the
south coast later this evening...rainfall amounts will be
limited. This coupled with NW wind gusts of 25 to 35 mph
expected on Friday with even a few gusts up to 40 mph have
prompted the issuance of a Fire Weather Watch for Friday.
Again...Low RH Values coupled with gusty winds are the concern.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Fire Weather Watch from 10 AM EDT this morning through this
     afternoon for CTZ002>004.
MA...Fire Weather Watch from 10 AM EDT this morning through this
     afternoon for MAZ002>024-026.
RI...Fire Weather Watch from 10 AM EDT this morning through this
     afternoon for RIZ001>008.
MARINE...Small Craft Advisory from 10 AM this morning to 8 PM EDT this
     evening for ANZ230-236.
     Small Craft Advisory from 10 AM this morning to 2 AM EDT
     Saturday for ANZ231>235-237.
     Small Craft Advisory from 10 AM this morning to 8 AM EDT
     Saturday for ANZ250-251.
     Small Craft Advisory until 8 AM EDT Saturday for ANZ254>256.

&&

SYNOPSIS...Belk/RM
NEAR TERM...RM
SHORT TERM...RM
LONG TERM...Belk
AVIATION...Belk/RM
MARINE...Belk/RM
FIRE WEATHER...
Hazardous weather outlook, Apr 6, 4:10 PM EDT, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
410 PM EDT Thu Apr 6 2023

MAZ007-013>024-RIZ001>008-072015-
Eastern Essex MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
410 PM EDT Thu Apr 6 2023

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, and Rhode
Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Weather Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-270>273-072015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
Ocean Waters From The Merrimack River To Provincetown From 40 To
60 Nm Offshore-
Ocean Waters From Provincetown To Nantucket 20 To 35 Nm Offshore-
Ocean Waters from Marthas Vineyard to Nantucket from 25 to 45 nm
offshore-
Ocean Waters from Montauk NY to Marthas Vineyard from 25 to 40 nm
offshore-
410 PM EDT Thu Apr 6 2023

This Hazardous Weather Outlook is for Atlantic coastal waters,
Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ002>006-008>012-026-072015-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Northern Middlesex MA-
410 PM EDT Thu Apr 6 2023

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts
and western Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Weather Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

Nearby

Red Flag Warnings in Massachusetts, 2023Red Flag Warnings in Rhode Island, 2023Red Flag Warnings in Connecticut, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.